Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS San Angelo, TX

August 16, 2005Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 16, 2005, 9:16 AM CDT for Throckmorton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 9:16 AM CDT (14:16 UTC)
Expired
Aug 16, 2005, 1:15 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 161423
FFWSJT
TXC447-161815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
916 AM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THROCKMORTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 115 PM CDT

* AT 913 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM CONTINUED THUNDERSTORM DEVELOPMENT OVER THE COUNTY.  
THE THUNDERSTORMS HAVE PRODUCED ONE TO TWO INCHES OF RAIN OVER PARTS 
OF THE COUNTY.  OVER THE NEXT SEVERAL HOURS...ANOTHER ONE INCH IS 
POSSIBLE.

NUMEROUS ROADS ARE REPORTED FLOODED BY LOCAL LAW ENFORCEMENT. 
PORTIONS OF THE FOLLOWING ROADS ARE REPORTED FLOODED IN THROCKMORTON 
COUNTY...STATE HIGHWAY 380 EAST OF THROCKMORTON...STATE HIGHWAY 183 
NORTH OF THROCKMORTON...AS WELL AS HIGHWAYS 222 AND 79.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF RURAL 
ROADS...HIGHWAYS AND SMALL CREEKS AND STREAMS. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3300 9942 3298 9898 3338 9900 3339 9944

$$
1 follow-up statement
000 
WGUS74 KSJT 161718
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1212 PM CDT TUE AUG 16 2005

TXC447-161815-
THROCKMORTON TX-
1212 PM CDT TUE AUG 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR THROCKMORTON
COUNTY...

AT 1210 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
SEVERAL ROADS ACROSS THE COUNTY ARE STILL FLOODED.  WHILE 
THUNDERSTORMS HAVE BECOME MORE SCATTERED OVER THE AREA...ANY 
ADDITIONAL RAIN WILL AGGRAVATE CURRENT FLOODING.

FLOODED ROADWAYS IN THROCKMORTON COUNTY INCLUDE...U.S. HIGHWAY 380 
EAST OF THROCKMORTON...U.S. HIGHWAY 183 NORTH OF THROCKMORTON...AS 
WELL AS STATE HIGHWAYS 222 AND 79 AND FARM ROAD 1711.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. REMEMBER...TURN AROUND...DONT DROWN.

LAT...LON 3300 9942 3298 9898 3338 9900 3339 9944

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:41 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 16, 3:41 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
341 AM CDT TUE AUG 16 2005

.SHORT TERM...
LATEST SATELLITE AND WSR-88D DATA SHOWING MAIN FOCUS FOR SHOWER
AND THUNDERSTORM ACTIVITY CURRENTLY ACROSS THE BIG
COUNTRY...ESPECIALLY ACROSS HASKELL COUNTY AND THROCKMORTON COUNTY.

STALLED FRONTAL BOUNDARY WILL REMAIN THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY ACROSS WEST CENTRAL TEXAS TODAY. WITH LOTS
OF AVAILABLE MOISTURE...HEAVY RAINFALL WILL CONTINUE TO BE THE
MAIN THREAT TODAY. THUS...WILL CONTINUE FLASH FLOOD WATCH FOR ALL
OUR COUNTIES THROUGH 700 PM THIS EVENING. MODELS BEGIN TO PUSH
DRIER AIR ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON.
HOWEVER...NOT CONVINCED THIS DRY PUSH WILL HAPPEN THAT QUICKLY.
THUS...WILL CONTINUE MOSTLY CLOUDY SKIES AND MAINLY SLIGHT CHANCE
POPS FOR TONIGHT AS WELL. FOR WEDNESDAY RAIN CHANCES...WILL
CONTINUE 20 POPS FOR THE BIG COUNTRY AND THE NORTHERN HEARTLAND.
INCREASED SUNSHINE TOMORROW AND THURSDAY...WILL PUSH AFTERNOON
HIGHS ACROSS WEST CENTRAL TEXAS BACK TO SEASONAL NORMALS.

.LONG TERM...
NO CHANGES HERE WITH THE FOCUS ON THE SHORT TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      85  74  94  74 /  60  30  20  10
SAN ANGELO   87  74  93  74 /  60  20  10  10
JUNCTION     90  74  94  74 /  60  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ073-TXZ076-TXZ077-TXZ078-TXZ098-
TXZ099-TXZ113-TXZ114-TXZ127-TXZ128-TXZ139-TXZ140-TXZ154-TXZ155-
TXZ168-TXZ169-TXZ170.

&&

23/HUBER
Hazardous weather outlook, Aug 16, 5:10 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 AM CDT TUE AUG 16 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-171010-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
510 AM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY ACROSS WEST
CENTRAL TEXAS...MAINLY NORTH OF A LINE FROM MERTZON TO SAN ANGELO TO
BROWNWOOD. THE GREATEST COVERAGE OF SHOWERS AND STORMS WILL BE
IN NORTHERN AND WESTERN PARTS OF THE BIG COUNTRY. LOCALIZED RAINFALL
AMOUNS OVER AN INCH ARE POSSIBLE. THE GROUND IS ALREADY SATURATED...
AND FLOODING IS ONGOING IN PARTS OF THE BIG COUNTRY. A FLASH FLOOD
WATCH CONTINUES IN EFFECT FOR ALL OF WEST CENTRAL TEXAS TODAY...
UNTIL 700 PM.

THE STRONGEST STORMS TODAY WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. A HIGH PRESSURE
SYSTEM ALOFT IS EXPECTED TO BUILD INTO TEXAS...AND THIS WILL BRING
AN END TO THE RAIN CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:17 PM CDTFlash Flood WarningSJTThrockmorton4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.